/ /

  • linkedin
  • Increase Font
  • Sharebar

    AAP recommends against codeine use

    The American Academy of Pediatrics (AAP) is no longer recommending codeine use in children because it can be either ineffective or too effective—leading to respiratory depression and even death.

    Many hospitals have already removed codeine from their formularies for children, and the US Food and Drug Administration (FDA) is slowly moving toward a full ban, proposing a strong recommendation against pediatric use of the medication in late 2015.

    Joseph D Tobias, MD, chief of Anesthesiology and Pain Medicine at Nationwide Children’s Hospital, professor of Anesthesiology and Pediatrics at The Ohio State University in Columbus, and lead author of the AAP’s recommendation, says he hopes to alert physicians to the potential dangers—including mortality—related to the genomic variation in codeine metabolism.

    “Given the dangers and its lack of advantage over other oral opioids, we need to stop using codeine in any clinical situation,” Tobias says.

    Codeine has been prescribed as both an analgesic and an antitussive agent in pediatric patients for decades. Its analgesic effects are produced when the codeine is metabolized by the liver into morphine, but Tobias says there is substantial genetic variability in the hepatic enzyme that guides this process, causing a wide variation in patient response ranging from no effect to high sensitivity.

    Unanticipated respiratory depression and death have occurred in some children who received codeine, attributed to their rapid metabolization of the medication. Tobias says patients with obstructive sleep apnea also are particularly at risk.

    More: 9 opioid facts you need to know

    Variation in codeine metabolism was first recognized as a result of poor efficacy, mainly in individuals of northern European Caucasian descent. On the other end of the spectrum, observations of ultrarapid metabolism were later found in patients of African/Ethiopian, Middle Eastern, and African American heritages.

    Tobias says a recent review by the FDA of the Adverse Event Reporting System from 1965 to 2015 revealed a total of 64 cases of respiratory depression and 24 codeine-related deaths—21 of them in children aged younger than 12 years—related to the use of codeine or codeine-containing formulations.

    Several US and global health organizations including the World Health Organization (WHO) and the FDA have recently issued “stern warnings” about adverse effects stemming from codeine use in children, Tobias says.

    NEXT:  What are the alternatives?

    Rachael Zimlich, RN
    Ms Zimlich is a freelance writer in Cleveland, Ohio. She writes regularly for Contemporary Pediatrics, Managed Healthcare Executive, and ...

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Poll

    Latest Tweets Follow